Skip to main content

Co-Codamol 8/500 and 30/500

What is co-codamol?

Co-codamol 8/500 tablets and effervescent tablets contain two active ingredients – each tablet consists of 500mg of paracetamol, and 8mg of codeine phosphate. Co-codamol 30/500 caplets, capsules, tablets and effervescent tablets contain the same active ingredients, but are stronger with 30mg of codeine phosphate.

Co-codamol is used for pain relief from many different conditions, including migraines. The effervescent tablets are dissolved in water before being taken, and as a result, they start to work quicker than normal tablets – this can be of particular benefit when treating a migraine headache.

How to take co-codamol

Before using co-codamol, please fully read the enclosed leaflet. For adults, the recommended dose is one or two tablets every four to six hours (up to four times a day). No more than two tablets should be taken at any one time, and no more than eight tablets should be taken in any 24-hour period. You should dissolve the effervescent tablets before taking.

It is very important that you do not take any medicines containing paracetamol at the same time as co-codamol. Some medicines, particularly ones you can buy without a prescription, may contain paracetamol without you being aware of it, such as some cough and cold medicines – ask your pharmacist or doctor if you are unsure about this.

The tablets also contain codeine, and there is a risk of addiction or tolerance to the treatment if they are taken for long periods of time. Use the tablets for only as long as you need to, and speak with your doctor if the tablets do not have the desired effect or if you feel you need to use them for long periods of time. We would recommend that they are only used for up to three days at a time.

Is co-codamol suitable for me?

Just like with all medicines, there are certain situations for which co-codamol tablets should be used with caution or not at all – for example, in people who are allergic to any of the active or inactive ingredients..

The effervescent tablets are fizzy, so they have a high salt content. This makes them less suitable for some people who should avoid a high salt intake, such as those with high blood pressure, and heart or kidney disease. In these situations, non-effervescent co-codamol tablets would be a more suitable option. It is vitally important to inform the online doctor of any other medicines you are taking during your consultation, whether they are prescribed by your doctor or purchased over the counter. Co-codamol may cause problems if taken with certain other medicines, including metoclopramide, domperidone, cholestyramine, and warfarin (with prolonged use of paracetamol only).

Unless your doctor has advised you do so, do not take co-codamol if you are, or think you are, pregnant or if you are planning to or are currently breastfeeding.

If the treatment doesn’t work for you, inform the doctor and they may be able to offer a different course of medication.

During your consultation, it is important to give your doctor a full picture of your health. This will allow them to make the decision of whether co-codamol is suitable for you.

What are the side effects of co-codamol?

Although not everybody will experience them, there may be side effects from taking co-codamol. Side effects that are considered common due to the codeine content include sickness (nausea and vomiting), a feeling of light-headedness and dizziness, confusion, constipation and urinary retention. Skin rashes are a less common side effect.

If you experience any persistent side effects, you should stop using co-codamol and talk to your doctor.

Before you start your course of co-codamol, ensure you have fully read the information leaflet. You'll be able to find a full list of side effects in here, as well as any other necessary details about the treatment. You can also view information about the treatment here:

Co-codamol 8/500 tablets

Co-codamol 8/500 effervescent tablets

Co-codamol 30/500 tablets

Co-codamol 30/500 capsules

Co-codamol 30/500 effervescent tablets